From Wikipedia, the free encyclopedia - View original article
|This article may document a neologism in such a manner as to promote it. (May 2011)|
Musical ear syndrome (MES) describes a condition seen in people who have hearing loss and subsequently develop auditory hallucinations. "MES" has also been associated with musical hallucinations, which is a complex form of auditory hallucinations where an individual may experience music or sounds that are heard without an external source. It is comparable to Charles Bonnet syndrome (visual hallucinations in visually impaired people) and some have suggested this phenomenon could be included under this diagnosis.
Musical hallucinations and MES have only become widely recognizable in the last few decades of research, but there are indications throughout history that have described symptoms of musical hallucinations. The Romantic composer Robert Schumann was said to have heard entire symphonies in his head from which he drew as inspiration for his music, but later in his life this phenomenon had diminished to just an A note that played ceaselessly within his head. An alternative explanation is that his symptoms were caused by syphilis or mercury poisoning used for its treatment. The Russian composer Dmitri Shostakovich was also recorded as experiencing music hallucinations after some shrapnel was removed from his skull.
The occurrence of MES has been suggested to be very high among the hearing impaired through acquired deafness or the ear condition known as tinnitus. Though exact causation is uncertain, it has been theorized that the "release phenomenon" is taken into affect. The "release phenomenon" says that individuals with acquired deafness may experience musical hallucinations because the lack of stimulation, which can give room for the brain to interpret internal sounds as being external.
Sufferers typically hear music or singing and the condition is more common in women. The hallucinatory experiences differ in phenomenology from that commonly experienced in psychotic disorders although there may be some overlap. The most important distinction is the realization that the hallucinations are not real. Delusional beliefs associated with the hallucinations may occur, but some degree of insight should be preserved. There should not be any other psychotic symptoms present, especially hallucinations in other modalities. There should be an absence of serious mental illness, although mild cognitive impairment is often associated with MES.
It is postulated that by the "release phenomenon" MES is caused by hypersensitivity in the auditory cortex caused by sensory deprivation, secondary to their hearing loss. This "hole" in the hearing range is "plugged" by the brain confabulating a piece of information – in this case a piece of music. A similar occurrence is seen with strokes of the visual cortex where a visual field defect occurs and the brain confabulates a piece of visual data to fill the spot. This is described by sufferers as an image in the visual field which is patently nonsensical.
The hallucinations are usually not unpleasant but may cause irritation due to their persistent nature. It is common for sufferers to have a history of tinnitus. The condition may be associated with early stages of dementia.
Investigations such as magnetic resonance imaging or CT scanning and electroencephalograms (EEGs) may be worthwhile, but will rarely show any serious pathology. It is believed that because this kind of phenomenon is usually heterogenous in causation, a wide variety of factors need to be considered, which could give possible explanation for why MES is seen as under diagnosed. Some of these factors may include significant trauma to the head or any side-effects from substances such as antidepressants, marijuana, alcohol, procaine, or general anesthesia.
Given the unknown nature of MES, treatments have been largely dependent on an individual basis. Treatments can vary from being as little as self-reassurance to pharmaceutical medications.
Medications can be helpful, such as antipsychotics, benzodiazepines or antiepileptics, but there is very limited evidence for this. Some case studies have found that switching to a prednisolone steroid after a betamethasone steroid which caused MES helped alleviate hallucinations or the use of the acetylcholinesterase inhibitor, Donepezil, have also found that it successfully treated an individual's MES. However, because of the heterogeneous etiology, these methods cannot be applied as general treatment, but should be considered
Other than treatment by medicinal means, individuals have also successfully alleviated musical hallucinations by cochlear implants, listening to different songs via an external source, or by attempting to block them through mental effort, depending on how severe their condition is